This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Report

Serotonin Syndrome Misdiagnosed in a Patient Who Used a Cannabis Dab Pen

Faiza Boukerche, MSa; Mostafa Zakaria Khalil, MDb; Daisy Vyas Shirk, DOc; and Jasmin Gange Lagman, MDb,*

Published: April 14, 2022


Prim Care Companion CNS Disord 2022;24(2):21cr03008

To cite: Boukerche F, Khalil MZ, Shirk DV, et al. Serotonin syndrome misdiagnosed in a patient who used a cannabis dab pen. Prim Care Companion CNS Disord. 2022;24(2):21cr03008.
To share: https://doi.org/10.4088/PCC.21cr03008

© Copyright 2022 Physicians Postgraduate Press, Inc.

aPenn State University College of Medicine, Hershey, Pennsylvania
bDepartment of Psychiatry and Behavioral Health, Penn State University College of Medicine, Hershey, Pennsylvania
cTower Health Reading Hospital, Reading, Pennsylvania
*Corresponding author: Jasmin G. Lagman, MD, Department of Psychiatry and Behavioral Health, Penn State University College of Medicine, 500 University Drive, MC, Hershey, PA 17033 (jlagman@pennstatehealth.psu.edu).

 

 

Serotonin syndrome can be triggered by many pharmacologic agents, including the use of serotonergic drugs either at recommended doses or intentional overdose.1 This condition can be life-threatening.1 It can be caused by use of other psychiatric agents that increase serotonin activity individually or in combination with nonpsychotropic medications.2 Additionally, emergency departments have seen a rise in cannabis toxicity that presents with symptoms similar to serotonin syndrome with lower extremity rigidity with hyperreflexia.3 Symptoms of serotonin syndrome include mental status changes, autonomic hyperactivity, and neuromuscular hyperactivity.1 We present the case of a patient with cannabis intoxication who was mistakenly suspected of suicide attempt by overdose and serotonin syndrome.

Case Report

A 15-year-old girl, with a history of 2 prior suicide attempts and currently taking sertraline and aripiprazole daily, presented to the emergency department due to altered mental status. She was found lethargic with difficulty ambulating, staring into space with generalized tremors, dilated pupils, and confusion.

The neurologic examination was notable for delayed responses, hyperreflexia, tongue fasciculations, mydriasis with sluggish pupils, and slight tremors in her extremities. Vital signs showed tachycardia of 107 beats/minute, blood pressure of 134/98 mm hg, and respiratory rate of 14 breaths/minute. An electrocardiogram demonstrated no cardiac abnormalities. Routine laboratory results were unremarkable except for a positive urine drug screen for cannabis.

Serotonin syndrome was suspected due to the patient’s clinical presentation, use of psychotropic medications, and history of suicide attempt by overdose. She was hydrated and received lorazepam with improvement in symptoms. She was then admitted to a psychiatric inpatient facility due to suspected suicide attempt, which she strongly denied. While an inpatient, she initially claimed inability to recall past events. However, as she started remembering the events leading to this hospitalization, she admitted to using a “dab pen” for 3 consecutive days before developing symptoms. The dab pen contained concentrated tetrahydrocannabinol (THC). Throughout her hospital stay, the patient was oriented to time, place, and person and did not present with any autonomic abnormality. She was restarted on her antidepressant medication and discharged with outpatient follow-up.

Discussion

“Dabbing” is a method wherein a “dab,” a cannabis concentrate with a significant amount of THC, is heated.4,5 The vapor, which can be as high as 90% pure THC, is then inhaled.3,4 Our patient was unaware of the high concentration of THC that is found in a dab pen and subsequently developed symptoms of altered mental status, hyperreflexia, and autonomic hyperactivity. As noted by Baltz and Le,3 hallmarks of serotonin syndrome can be seen in dabbing users since potent cannabinoid receptor agonists may activate the serotonin receptors and THC inhibits serotonin reuptake, thus increasing serotonin levels. Since dab overuse and serotonin syndrome may present with similar clinical findings, one should have a high level of suspicion when treating patients with history of substance use and those taking medications that can increase serotonin levels. Thus, both serotonin syndrome and cannabis intoxication should be considered in the differential diagnosis of a patient with these similar clinical features.

Published online: April 14, 2022.
Relevant financial relationships: None.
Funding/support: None.
Previous presentation: Poster presented at the Annual Meeting of the American Psychiatric Association held virtually May 1–3, 2021.
Patient consent: Consent was received from the patient and parent to publish the case report, and information has been de-identified to protect anonymity.

Volume: 24

Quick Links: Substance Use Disorders

$40.00

Buy this Article as a PDF

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Telehealth of Coordinated Specialty Care in Early Psychosis During COVID-19

As the COVID-19 pandemic emerged in 2020, access to in-person clinical care was restricted. This study explored...

Read More...